Methadone, a long-acting opioid agonist commonly used in the treatment of opiate dependence, has been reported to cause QTc interval prolongation, increasing the risk of a fatal cardiac arrhythmia – Torsades-de-Pointes (TdP). This effect seems to be attributable to methadone's inhibitory effect on the cardiac “hERG”-K+ ion channel and is dose-dependent. There is a lack of consensus regarding when to perform an ECG for patients on methadone.
Identifying other TdPPRFs in a cohort of patients receiving ≥ 85 mg (high dose) methadone daily to inform local clinical safety guidelines.
Our outpatient caseload was filtered to select opiate-dependent patients receiving more than 85 mg methadone daily. Primary care summaries and laboratory results databases were analysed for the presence of other TdPPRFs: female sex a documented history of ECG abnormalities, electrolyte imbalance, liver or renal failure, and concomitant use of other QT prolonging medication or stimulants.
Fourteen opiate-dependent patients (10.29% of patients on methadone) were maintained on ≥ 85 mg methadone daily. Gender distribution was F:M = 1:1.8; 64% misused illicit stimulants; 57% were prescribed other QTc prolonging medication and 29% had a documented history of liver/renal failure or electrolyte imbalance. Only 14% had previous ECGs documented in primary care summaries. Of patients on high dose methadone, 85.7% had at least one TdPPRFs present and 64.3% had at least two.
These results demonstrate an increased rate of TdPPRFs in this patient group and highlight the importance of ECG monitoring which ideally should be offered to patients receiving even lower doses of methadone.
The authors have not supplied their declaration of competing interest.